Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2025, 4:57 AM CDT for 6 counties in Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2025, 4:57 AM CDT (09:57 UTC)
- Expired
- Aug 10, 2025, 5:33 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:51 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2514 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 AM CDT, 1 hour 57 minutes earlier. Its key messages:
- Heavy rain and severe weather threat remains overnight into Sunday morning.
- Flash Flood Watch in effect for much of central and southern Iowa today, but chances for second night of heavy rainfall continues to decrease with main QPF axis pushing southward. Result is drier forecast for Sunday night into Monday morning.
Area forecast discussion, Aug 10, 3:00 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 300 AM CDT Sun Aug 10 2025 .KEY MESSAGES... - Heavy rain and severe weather threat remains overnight into Sunday morning. - Flash Flood Watch in effect for much of central and southern Iowa today, but chances for second night of heavy rainfall continues to decrease with main QPF axis pushing southward. Result is drier forecast for Sunday night into Monday morning. && .UPDATE... Issued at 243 AM CDT Sun Aug 10 2025 Focus is on the short term convective trends. Although some CAMs are at least in the ballpark, overall guidance is not capturing current trends well but overall expectation is for storms to continue to develop near the boundary located across south central Iowa arching up to the northeast and back to the southwest. In addition, storms coming out of Nebraska have become a well organized MCS with a history of severe gusts of 60-70 mph, and isolated gusts up to 85 mph. With the LLJ continuing to strengthen and pointing through northeast Kansas into these storms, expect storms to maintain with this severe storm risk continuing to push eastward into Iowa here through the overnight hours. Although some uncertainty remains in how far east this threat will will make it through our CWA, severe wind gusts will certainly be possible in portions of west to central, and may even extend towards the eastern edges of the CWA towards daybreak as noted in the new SPC Day 1 Marginal (Level 1 out of 5) Risk which was added in eastern Iowa for this complex persisting past daybreak into early Sunday morning in the east. In saying this, the environment becomes more unfavorable with eastern extent, so best threat is west of I-35 and south of Highway 30. Damaging wind will continue to be the main hazard with the storms approaching from Nebraska, but have also seen some isolated mesovort development so will need to continue to watch the tornado potential closely. Overall the environment is more unsupportive for tornadoes, put can't fully rule out the QLCS potential. See SPC MD 1920 for some additional details on the overnight severe weather threat. After the initial severe threat, continue to expect heavy rain to become the primary concern into Sunday morning. Rainfall rates of 2- 3" per hour or more are still possible for some as storms develop and train over the same areas with storm motions oriented roughly parallel to the boundary. With ample instability and moisture in place, rainfall totals look to reach towards more widespread 1-3" within the main QPF band, and isolated higher amounts that could certainly bring a flash flood threat. It should be noted that some QPF minimums will also occur so like the maxima, some areas may see rainfall amounts less than 1" too. Either way, will continue to monitor the hydro situation closely into Sunday morning as rain will continue to linger into the morning hours before lifting off to the northeast around to after midday. A lull is then expected through the afternoon and potentially evening too for most as CAMs are less enthusiastic about later day redevelopment and also continue to push the heavy rain axis overnight Sunday night into Monday morning to the south. Global models maintain their further north/northwest track but based on where the boundary looks to be pushed, our second night of heavy rain threat continues to decrease. WPC has pushed the now Day 1 (for Sun 12Z to Mon 12Z) Moderate Risk (Level 3 of 4) for excessive rain south of the area. With the global models further north NBM PoPs continue to reflect showers/storms later Sunday into Monday, but expect will continue to need to pull back these PoPs as we continue through today with a drier night/early Monday looking more and more likely. The boundary does eventually drift back north bringing some additional rain chances, but likely not until later Monday. As a result, will be trimming the end time of the flood watch to not include the second night of heavy rain. && .DISCUSSION... Issued at 256 PM CDT Sat Aug 9 2025 Primary focus remains heavy rain and severe weather potential tonight. An area of residual precipitation is still lingering over the southeast half of the state with a few embedded storms near Bloomfield and Davis county. The boundary recovery from this mornings wind event/cold pool disruption is beginning to occur with the boundary stretched from near Decorah towards Ames/Des Moines and west to just south of Omaha. The elevated mixed layer (EML) has recovered as well and is currently capping the area from any surface based instability. The expectation is that new development will occur mid to late this evening and into the overnight as the low level jet (LLJ) and approaching short wave refire storms. The focus should be in the vicinity of the boundary with storms moving into central Iowa near to after midnight. A very moist atmosphere with PWATs in excess of 2 inches will be over the boundary along with very high 850 mb dew points of 18C to 20C. This will lead to warm cloud depths to 14 kft or greater and again storm motions initially will be nearly parallel to the boundary. Therefore very efficient rainfall of 2 to 3 inches per hour are possible with repeated rounds. Eventually storm outflow may reposition the focus of storms with a gradual trend southward. A few areas with rainfall amounts in excess of 5 inches remains possible and similar to past events, rainfall rate driven significant ponding could occur, especially in urban areas along with flash flooding. The moderate risk for Excessive Rainfall remains along with a Flash Flood Watch. Storms storms remain possible with damaging wind gusts again the primary threat. There remains some potential for QLCS mesovorticy generation and attendant tornado potential also along with localized large hail. There remains much less certainty into the remainder of Sunday and Sunday night with the general trend for the boundary and precipitation placement settling south into northern Missouri. There are signs that at some point Sunday night or Monday, that return flow will lift back into central Iowa that may lead to a renewed period for heavy rain potential. Some global models including the NAM become very diffuse with the LLJ Sunday night into Monday and there is more of an influence from a bubble high moving into northwest Iowa. The current Flash Flood Watch is through Monday morning but the highest confidence period is tonight, therefore, further adjustments on the headline time are very possible. The main upper level short wave will not move through until Tuesday night which keeps the modified southwest flow into Iowa. Precipitation chances and placement look to be contingent on how well the bubble high holds up which at this point looks like it may keep precipitation chance confined to southern Iowa. A return to the warmer/late summer weather is still on tap late next week but at this time the focus was on the nearer term weather. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1252 AM CDT Sun Aug 10 2025 Scattered showers are beginning to develop across southern IA. Some of these may develop into TS during the next couple of hours. The main round is likely to be with the robust thunderstorms currently over southeastern NE. DSM, ALO, and OTM have the best shot at TS overnight, with FOD and MCW on the northern fringe of the threat area. IFR/MVFR conditions are likely with the TSRA. Most of the TS activity will push to the east after 12-14Z, but some showers could linger for a few more hours. && .HYDROLOGY... Issued at 256 PM CDT Sat Aug 9 2025 Another complex hydrologic event is unfolding and will take place over the next few days. In the short term, flash flooding will be a concern with the activity later this evening into early Sunday. Additional flash flood concerns will persist through Sunday into Sunday night depending on evolution of the heavy rainfall. Although soils have recovered nicely from one week ago, there still are many locations with above to much above normal soil moisture percentiles per NASA SPoRT LIS data. In addition, heavy rainfall earlier today has introduced elevated moisture levels to soils especially across our west and north. Evolution of the shorter term convective activity will affect subsequent convective evolution, this confidence is lower than average in location and amounts of QPF during this period. That being said, we are fairly confident that heavy rainfall will occur in some areas, however again our confidence is lower than average regarding exactly where it will occur. River forecasts are a longer term concern. Just one round of heavy rainfall would not be expected to produce a significant hydrologic response, however multiple rounds of heavy rainfall (as is expected in some areas) will likely do so. Given the lower than average confidence, though, of QPF placement and amounts, our official river forecasts presently include only 24 hrs of QPF. Depending on how the rainfall does evolve over the next couple days, however, several locations may go above flood stage especially across the southeast 1/3 to 1/2 of our CWA. People are encouraged to monitor the situation and stay current on the latest forecasts, warnings, watches, etc. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday afternoon for IAZ028-037>039- 047>050-059>062-071>075-081>086-092>097. && UPDATE...05 DISCUSSION...Donavon AVIATION...Borghoff HYDROLOGY...Zogg
Hazardous weather outlook, Aug 9, 4:18 PM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 418 PM CDT Sat Aug 9 2025 IAZ004>007-015>017-023>027-033>036-044>046-057-058-070-102130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 418 PM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected at times into tonight with repeat rounds of rain bringing heavy rain and the potential of flooding by late tonight. The main flood threat is across central into southern Iowa. However, any urban or poor drainage areas may have ponding or isolated flooding. A few strong to severe storms are also possible late this evening into the early morning hours of Sunday as well with strong wind gusts the primary threat, but isolated large hail may be possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected on Sunday into Monday with a continued heavy rain threat, especially the farther south in Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight into Sunday. Rainfall reports are also appreciated. IAZ028-037>039-047>050-059>062-071>075-081>086-092>097-102130- Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 418 PM CDT Sat Aug 9 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Watch is in effect for the area tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected at times into tonight with repeat rounds of rain bringing heavy rain and the potential of flooding by late tonight. Scattered strong to severe storms late are possible late this evening into the early morning hours of Sunday as well with strong wind gusts the primary threat, but isolated large hail may be possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flood Watch remains in effect for the area through Monday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms are expected on Sunday into Monday with a continued heavy rain threat, especially the farther south in Iowa. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight into Sunday. Rainfall reports are also appreciated.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:48 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Taylor | 42 min |
| Aug 10, 4:17 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Dallas, Guthrie and 1 more | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.